Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 3:26 PM CDT for Jasper County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 7, 2003, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 072026 SVRDMX IAC099-072115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 415 PM CDT * AT 325 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRAIRIE CITY...OR ABOUT 18 MILES EAST OF DES MOINES...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF COLFAX AROUND 335 PM... 8 MILES SOUTH OF LAMBS GROVE AROUND 405 PM... NEAR REASNOR AROUND 410 PM AND 6 MILES SOUTH OF NEWTON MUNICIPAL AIRPORT AROUND 415 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4171 9334 4153 9331 4153 9284 4179 9281 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:55 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 7, 11:55 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CDT MON JUL 7 2003 JUST DISCUSSING THE TSTM POSSIBILITIES WITH STAFF WHEN THE NEW DY1 CAME OUT AND AGREE WITH THE NEW PROGNOSIS. FLOW IS BECOMING KIND OF PARALLEL WITH THE FRONT SO THE FRONT WONT MOVE MUCH THIS AFTN. THE CONVECTION OVR NEB IS NOT IMPRESSIVE AND LIFTING NE. CAP OVR IA IS NOT GREAT BUT STILL ENOUGH TO PREVENT STORMS FROM GOING THOUGH THERE IS A LOT OF CAPE OVER US. SHOWERS POPPED NR THE FRONT ABOUT AN HOUR AGO BUT FAILED TO DO ANYTHING AND ARE IN FACT FALLING APART. I HAVE BACKED OFF ON THUNDERSTORM WORDING AND TIMING. TONIGHT THROUGH WEDNESDAY AFTERNOON STILL LOOK INTERESTING THOUGH SO I MADE NO CHANGES TO THAT TIME PERIOD. .DSM...NONE FAB
Hazardous weather outlook, Jul 7, 11:25 AM CDT, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1125 AM CDT SUN JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG THUNDERSTORM DEVELOPMENT LATE TONIGHT. A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE. THE MOST FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH. THE SEVERE WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND FLOODING. DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS FLOODING WILL BE LIMITED HOWEVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID MORNING HOURS. ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF OF THE STATE. MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA BY LATER WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND CENTRAL IOWA. ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND WEDNESDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 43 min |
| Jul 7, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 20 min |
| Jul 7, 2:08 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 37 min |
| Jul 7, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 22 min |
| Jul 7, 2:53 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Jul 7, 4:05 PM CDT | Tornado Warning | DMX | Jasper, Marion | 55 min |
| Jul 7, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 46 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 50 min |
| Jul 7, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 56 min |
| Jul 7, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.